Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 11, 2020, 4:16 PM EST for 5 counties in Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 4:16 PM EST (21:16 UTC)
- Expired
- Jan 11, 2020, 5:00 PM EST
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Anderson County, TN, Meigs County, TN, Morgan County, TN, Rhea County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 4:31 PM EST | TSTM WND DMG | 4 Se Wartburg, TN | REPORT FROM MPING: TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF. |
| Jan 11, 4:35 PM EST | TSTM WND DMG | Kingston, TN | NUMEROUS TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 1:42 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 633 m²/s²
- 0-3 km storm-relative helicity
- 864 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227
WUUS54 KMRX 112116
SVRMRX
TNC001-121-129-143-145-112200-
/O.NEW.KMRX.SV.W.0004.200111T2116Z-200111T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
416 PM EST Sat Jan 11 2020
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southeastern Morgan County in east Tennessee...
Northeastern Rhea County in east Tennessee...
Northeastern Meigs County in east Tennessee...
Southwestern Anderson County in east Tennessee...
Roane County in east Tennessee...
* Until 500 PM EST.
* At 415 PM EST, severe thunderstorms were located along a line
extending from 10 miles south of Crossville to 7 miles southeast of
Dayton, moving northeast at 70 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Oak Ridge, Kingston, Rockwood, Decatur, Wartburg, Fairview, Oliver
Springs, Spring City, Midtown and Harriman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EST for east
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3551 8485 3571 8497 3578 8490 3583 8477
3591 8468 3603 8476 3620 8447 3616 8444
3622 8437 3621 8433 3592 8425 3590 8426
3590 8429 3588 8428 3589 8433 3577 8439
3578 8442 3575 8444 3576 8445 3568 8453
TIME...MOT...LOC 2115Z 224DEG 60KT 3580 8502 3543 8490
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
Diegan1 follow-up statement
198
WWUS54 KMRX 112145
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
445 PM EST Sat Jan 11 2020
TNC143-112153-
/O.CAN.KMRX.SV.W.0004.000000T0000Z-200111T2200Z/
Rhea TN-
445 PM EST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RHEA COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM EST for east
Tennessee.
LAT...LON 3564 8465 3582 8478 3591 8468 3603 8476
3620 8447 3616 8444 3622 8437 3621 8433
3592 8425 3590 8426 3590 8429 3588 8428
3589 8433 3577 8439 3578 8442 3575 8444
3576 8445 3568 8453
TIME...MOT...LOC 2143Z 224DEG 60KT 3610 8466 3573 8454
$$
TNC001-121-129-145-112200-
/O.CON.KMRX.SV.W.0004.000000T0000Z-200111T2200Z/
Morgan TN-Meigs TN-Anderson TN-Roane TN-
445 PM EST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EST
FOR SOUTHEASTERN MORGAN...NORTHEASTERN MEIGS...SOUTHWESTERN ANDERSON
AND ROANE COUNTIES...
At 443 PM EST, severe thunderstorms were located along a line
extending from near Wartburg to near Fairview, moving northeast at 70
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Oak Ridge, Kingston, Rockwood, Wartburg, Fairview, Oliver Springs,
Midtown, Harriman, Oakdale and Paint Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EST for east
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3564 8465 3582 8478 3591 8468 3603 8476
3620 8447 3616 8444 3622 8437 3621 8433
3592 8425 3590 8426 3590 8429 3588 8428
3589 8433 3577 8439 3578 8442 3575 8444
3576 8445 3568 8453
TIME...MOT...LOC 2143Z 224DEG 60KT 3610 8466 3573 8454
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
DieganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 3:59 PM EST, 17 minutes earlier.
Area forecast discussion, Jan 11, 3:59 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
359 PM EST Sat Jan 11 2020
.SHORT TERM...(Tonight through Sunday)...
A line of showers and thunderstorms is now moving across the
plateau counties with strong winds and heavy rainfall. The line is
expected to be stay severe the next few hours over the southern
Tennessee Valley into southwest North Carolina with mostly high
winds and isolated tornadoes possible next couple hours. Isolated
showers are ahead of the line across the northeast part of the
area. Very strong south to southwest winds will continue through
mid evening ahead of the precipitation with the strong low level
jet, before dropping off by around midnight. Wind gusts have been
40 to 50 mph at several locations in the lower elevations and 60
to 90 mph higher elevations in Sevier and Greene counties. Wind
advisory will be continued through the evening or until front
moves through the region.
Record high warmth today with highs in the 70s to near 80 as
skies were sunny to partly cloudy this morning and early
afternoon. There will be some brief heavy rainfall with the storms
with up to around 1 inch late this afternoon in the valley areas
but up to 2 inches possible in the higher elevations of east
Tennessee. Behind the front showers will linger for a few hours
and temperatures will drop down into the 40s by early Sunday.
Skies will begin to clear behind the front but lower clouds will
move back in late tonight and could linger through the morning
across much of the forecast area. Sunday afternoon temperatures
will warm into the lower to mid 60s with mild airmass behind the
front.
TD
.LONG TERM...(Sunday night through Saturday)...
Active weather pattern will continue into the extended period as
southwest flow aloft persist through Wednesday. A short-wave will
quickly moves across the Great Lakes and Ohio valley for late
Wednesday with surface and upper ridging building in Wednesday
night through Thursday night.
Upper flow becomes southwesterly again by late Friday and for
Saturday with another strong system lifting out of the Plains to the
Ohio valley.
Now the particulars: For Sunday night and Monday, frontal boundary
across the southeast United States lifts back north with rainfall
moving back into the southern Appalachians for late Monday and
Monday night.
For Tuesday through Wednesday, some elevated instabilty creeps
back into the region, especially for CHA. Will include a slight
chance of thunder. For Wednesday afternoon/evening, wave moving
across the Great Lakes/Ohio valley will pull a frontal boundary
through the area. Better chance of embedded thunderstorms
Wednesday afternoon.
For Wednesday night through Thursday night, surface and upper
ridging will produce drier conditions.
Next system will move into the Tennessee valley for late Friday and
Saturday.
DH
&&
.AVIATION...
18Z TAF DISCUSSION.
Strong low level wind shear will continue a few more hours across
northeast TN as a very tight pressure gradient is in place due to
the deep low pressure system moving across the middle MS and Ohio
Valleys early this afternoon.
A line of showers and thunderstorms is advancing slowly east from
middle TN into northern Alabama ahead of the cold front. At 1700Z,
the front was still over Western Tennessee. Lower ceilings will
move across southeast Tennessee this afternoon at cha and then
tys and tri may remain vfr until after 00Z due to the strong
cross terrain flow. Expect the front to move across the eastern
part of the state between 00Z and 06Z. Expect a brief period of
mvfr and possibly ifr ceilings and visibility due to heavy rain
and thunderstorms between about 21Z and 03Z tonight. Improving
flight weather begins behind the front this evening at cha and
after by 06Z at tri. However some lower clouds will advect in
behind the front Sunday morning.
TD
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 47 65 47 66 57 / 90 0 20 60 80
Knoxville McGhee Tyson Airport, TN 49 63 44 63 54 / 100 0 10 50 80
Oak Ridge, TN 47 61 44 63 52 / 90 0 10 40 80
Tri Cities Airport, TN 47 61 42 62 51 / 100 0 10 40 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 10 PM EST this evening for Cherokee-Clay.
TN...High Wind Warning until 1 AM EST Sunday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Wind Advisory until midnight EST tonight for Claiborne-Grainger-
Hamblen-Hancock-Hawkins-Jefferson-Knox-Loudon-North Sevier-
Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
Greene-Sullivan-Union-Washington.
Wind Advisory until 10 PM EST /9 PM CST/ this evening for
Anderson-Bledsoe-Bradley-Campbell-East Polk-Hamilton-Marion-
McMinn-Meigs-Morgan-Northwest Monroe-Rhea-Roane-Scott-
Sequatchie-West Polk.
VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
Washington-Wise.
&&Hazardous weather outlook, Jan 11, 4:08 PM EST, 8 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 408 PM EST Sat Jan 11 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-122115- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 408 PM EST Sat Jan 11 2020 /308 PM CST Sat Jan 11 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight ...High Wind Warning for Mountains and Foothills Remains in Effect through Tonight... ...Wind Advisory in Effect for all of East Tennessee, Southwest Virginia and Southwest North Carolina today... ...Severe Storms are Possible through this Evening... Strong southerly winds 15 to 30 mph with gusts up to 50 mph will continue to impact the area through Saturday night across parts of eastern Tennessee and southwest Virginia. Stronger winds of 25 to 45 mph with gusts as high as 80 mph are expected across the mountains and foothills. A strong storm system will impact the Tennessee Valley region through this evening, bringing a potential for severe storms. Main concern will be damaging winds, but isolated tornadoes can not be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through next Saturday. Another round of moderate to heavy rains are expected over southeast Tennessee and southwest North Carolina for Tuesday through Wednesday. Localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for this afternoon and evening.
In the hours before
Local storm report, Jan 11, 1:26 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
126 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST 2 NNE HAPPY VALLEY 35.63N 83.94W
01/11/2020 M53 MPH BLOUNT TN MESONET
LOOK ROCK.
&&Local storm report, Jan 11, 2:51 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND DMG ONEIDA 36.51N 84.52W
01/11/2020 SCOTT TN BROADCAST MEDIA
ROOF TORN OFF ANTIQUE STORE.
&&Special weather statement, Jan 11, 3:29 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
329 PM EST Sat Jan 11 2020
TNZ012-035-112130-
Scott TN-Morgan TN-
329 PM EST Sat Jan 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND SCOTT
COUNTIES UNTIL 430 PM EST...
At 328 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Slickford to 10 miles south of Jamestown.
Movement was northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms. Wind
damage to small and weakened trees is likely.
Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Rugby, Rugby State Park,
Ketchen, Honey Creek State Park, Elgin and Robbins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8426 3653 8425 3651 8426 3651 8433
3647 8434 3646 8435 3640 8433 3623 8489
3629 8487 3630 8480 3633 8477 3634 8474
3635 8474 3635 8473 3637 8472 3637 8470
3640 8466 3660 8478
TIME...MOT...LOC 2028Z 240DEG 38KT 3667 8492 3629 8497
JLBSpecial weather statement, Jan 11, 3:33 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
333 PM EST Sat Jan 11 2020
TNZ082>084-099-112115-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
333 PM EST Sat Jan 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...BLEDSOE...MEIGS AND
NORTHEASTERN HAMILTON COUNTIES UNTIL 415 PM EST/315 PM CST/...
At 332 PM EST/232 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles southeast of
McMinnville to near Tracy City. Movement was northeast at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Dayton, Pikeville, Decatur, Soddy-Daisy, Spring City, Graysville,
Peakland, Stinging Fork Falls State Park, Piney Falls State Park and
Mount Crest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 900 PM EST/800 PM CST/ for
east Tennessee.
LAT...LON 3548 8539 3557 8542 3572 8526 3576 8526
3577 8510 3576 8507 3577 8504 3575 8503
3577 8494 3576 8492 3581 8481 3554 8471
3520 8503
TIME...MOT...LOC 2032Z 227DEG 50KT 3560 8559 3522 8572
DieganLocal storm report, Jan 11, 3:46 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG JASPER 35.06N 85.63W
01/11/2020 MARION TN LAW ENFORCEMENT
FEW TREES AND POWER LINES DOWN.
&&Local storm report, Jan 11, 4:16 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
01/11/2020 BLEDSOE TN EMERGENCY MNGR
TREES AND POWER LINES DOWN ACROSS THE
COUNTY.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 2:56 PM EST | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 64 min |
| Jan 11, 3:29 PM EST | Special Weather Statement | MRX | Scott | 61 min |
| Jan 11, 3:33 PM EST | Special Weather Statement | MRX | Bledsoe, Meigs, Rhea | 42 min |
| Jan 11, 3:39 PM EST | Tornado Warning | MRX | Bledsoe, Hamilton, Marion, Sequatchie | 20 min |
| Jan 11, 3:49 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Meigs, Polk and 2 more | 56 min |
| Jan 11, 4:13 PM EST | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Polk | 47 min |
| Jan 11, 4:18 PM EST | Tornado Warning | MRX | McMinn, Meigs, Rhea, Roane | 27 min |
| Jan 11, 4:31 PM EST | Tornado Warning | MRX | Polk | 29 min |
| Jan 11, 4:38 PM EST | Severe Thunderstorm Warning | MRX | Monroe, Polk | 52 min |
| Jan 11, 4:50 PM EST | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Loudon, Monroe, Sevier | 40 min |
| Jan 11, 4:56 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Hamblen, Jefferson and 3 more | 49 min |
| Jan 11, 5:23 PM EST | Severe Thunderstorm Warning | MRX | Blount, Hamblen, Jefferson, Knox, Monroe, Sevier | 52 min |
| Jan 11, 5:37 PM EST | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins, Knox, Union | 53 min |
| Jan 11, 5:54 PM EST | Tornado Warning | MRX | Claiborne, Hancock | 24 min |
| Jan 11, 6:02 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Hawkins, Jefferson, Sullivan and 1 more | 43 min |
| Jan 11, 6:20 PM EST | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 40 min |
| Jan 11, 6:39 PM EST | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Sullivan, Unicoi, Washington | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.